topsidenav
logo
Know Your Medicines
Drug Facts Label
Be MedWise Tips
Be MedWise Quiz
Be MedWise Quiz and Facts
Be MedWise Tool Kit
Public Service Announcements
About Us
Resource Center
OTC Survey
Press Room
Store
Home
tag line
shim
shim shim shim
top orangetop orange
grey line
top blue
grey line
top pattern
shim shim shim
shim
page graphic























































































know title


What is a drug-drug interaction?
 

Drug-drug interactions occur when a drug interacts, or interferes, with another drug. This can alter the way one or both of the drugs act in the body, or cause unexpected side effects. The drugs involved can be prescription medications, over-the-counter medicines and even vitamins and herbal products.

 

Are all drug-drug interactions the same?
 

Not all drug-drug interactions are equal. Sometimes when two drugs interact, the overall effect of one or both of the drugs may be greater than desired. For example, both aspirin and blood-thinners like warfarin Coumadin - used to protect against heart attack - help to prevent blood clots from forming. Using these medications together, however, may cause excessive bleeding.

Other times, the overall effect of one or both of the drugs may be less than desired. For example, certain antacids can prevent many medicines (such as antibiotics, blood- thinners and heart medications) from being absorbed into the blood stream. If this happens, the medicine may not work as well - or may not work at all.

 

What are some of the most common symptoms of a drug-drug interaction?
 

The worst feared is a potentially deadly drug-drug interaction, such as one which results in a dangerous drop in blood pressure, a fast-paced, irregular heart beat, a buildup of toxins that damage the heart or liver, etc. However, most drug-drug interactions are considerably less severe.

Some of the more common symptoms of drug-drug interactions include nausea or stomach upset, headache, heartburn and dizziness. However, if you experience any reaction - after taking prescription or over-the-counter medicine - that seems out of the ordinary, you should consult your local pharmacist and make him or her aware of all of the medicines you're taking. In the case of a serious reaction, you should not hesitate to seek medical treatment. Drug-drug interactions can have serious consequences.

 

Are drug-drug interactions limited to prescription medications?
 

No. A common misperception is that only prescription medications have the potential to interact with each other. The truth is, over-the-counter medicines also may result in drug-drug interactions when combined with prescription medications or with other over-the-counter medicines, vitamins or herbal products. When taken as directed, over-the-counter medications are safe, cost-efficient and convenient.

 

What can I do to help avoid a drug-drug interaction?
 

There are four key things to remember in avoiding drug-drug interactions:

First, thoroughly read the labels of all over-the-counter and prescription medicines. Without reading the label, you may be taking the incorrect dosage or overlooking potential side effects.

Second, make sure you know the benefits as well as the potential risks of both prescription and over-the-counter medications you are taking. Look specifically for the section called "Warnings" on the labels of over-the-counter medicines.

Third, talk to your doctor or pharmacist before taking any new medication - prescription or over-the-counter. Ask whether it is safe to take the new medicine with other over-the-counter medicines, prescription medications, vitamins or herbal products you are already taking - regularly or even occasionally. Also, keep a record listing both your over-the-counter and prescription drugs and share it with your doctors and your pharmacist.

Finally, use one pharmacy for all of your family's prescription and over-the-counter medication needs.

 

How serious can a drug-drug interaction become? What factors can increase the chances of one occurring?
 

Again, the worst feared is a potentially deadly drug-drug interaction, however, such occurrences are rare. Even drug interactions that aren't life-threatening, however, can decrease one or both drugs' effectiveness - resulting in insufficient therapy, sometimes creating unnecessary costs and complications.

Some people are at increased risk for significant - and sometimes serious - drug interactions involving over-the-counter medications. These groups include patients with chronic medical conditions, such as diabetes, heart disease or high blood pressure. Elderly patients - 75% of whom take prescription drugs and 82% of whom use over-the-counter products regularly - are at greater risk because they are combining more medications than the younger individuals.

 

What are some of the worst/most dangerous drug-drug interactions involving over-the-counter medications?

 

Combining aspirin with blood-thinners like warfarin (Coumadin) can lead to excessive bleeding. Certain antacids may prevent many medications, like antibiotics, blood-thinners and heart medications from being absorbed into the blood as they should. This may cause the medication to be less effective or not work at all. Decongestants, which are found in many cold remedies, may cause harmful increases in blood pressure for people taking anti-hypertension medications or MAO inhibitors, a type of antidepressant.

While these are just a handful of examples, there are many potential drug-drug interactions involving over-the-counter medicines. And, as over-the-counter drug use grows - as more become available on the market - the potential for drug interactions involving them only increases.

 

Can vitamins or herbal remedies interact with an over-the-counter or prescription medication?
 

The worst feared is a potentially deadly drug-drug interaction, such as one which results in a dangerous drop in blood pressure, a fast-paced, irregular heart beat, a buildup of toxins that damage the heart or liver, etc. However, most drug-drug interactions are considerably less severe.

Some of the more common symptoms of drug-drug interactions include nausea or stomach upset, headache, heartburn and dizziness. However, if you experience any reaction - after taking prescription or over-the-counter medicine - that seems out of the ordinary, you should consult your local pharmacist and make him or her aware of all of the medicines you're taking. In the case of a serious reaction, you should not hesitate to seek medical treatment. Drug-drug interactions can have serious consequences.

 

Are drug-drug interactions limited to prescription medications?
 

Herbal supplements, which have grown significantly in availability and popularity in recent years, can add to the risk of drug-drug interactions. No one knows precisely how many Americans regularly use herbal products, and they are not subject to the same requirements as over-the-counter medications. However, some of the popular remedies appear to interact with both prescription and over-the-counter drugs.

For example, ginkgo - which inhibits blood clotting - may cause trouble if it's taken with anticoagulants or blood-thinners, such as warfarin (Coumadin). Kava kava - a popular herbal taken to reduce stress - may have
additive effects if taken with muscle relaxants, sedatives or antidepressants.

Vitamins and minerals also have the potential to interact with medications you're taking. For example, ferrous sulfate - essentially iron - can negate the effects of tetracycline, a commonly used antibiotic.

 

Do certain foods have the potential to interact with over-the-counter medications?
 

Yes, certain foods and beverages can interact with medicines - potentially making them less effective or causing side effects. Changes in a medicine's effect due to an interaction can be significant, however, there are many individual factors that influence the potential for variations, such as dosage, age, weight, sex and overall health.

Calcium-rich dairy products (such as milk, cheese and ice cream), antacids and vitamins containing iron can all lessen the effectiveness of antibiotics, particularly tetracycline. Mixing any of these with a prescription antibiotic can cause a much slower absorption rate of the antibiotic into the blood stream/body, causing it to have a decreased effect.

Grapefruit juice blocks enzymes that normally metabolize certain drugs, leaving more of the compounds to be absorbed and thus increasing blood levels of the medications. For example, grapefruit juice should not be taken with certain blood pressure-lowering medications, the antihistamine terfenadine and cyclosporine, a drug taken to prevent organ transplant rejection.


Source: American Pharmaceutical Association
right side body line shim
footer pattern
shim
orange bottom